Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 19, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 18, 2020, 2:37 AM CST for 18 counties in Kansas. It took effect at Dec 18, 2020, 10:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2020, 2:37 AM CST (08:37 UTC)
- In effect from
- Dec 18, 2020, 10:00 AM CST
- Expired
- Dec 18, 2020, 4:06 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313 WWUS73 KICT 180837 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 237 AM CST Fri Dec 18 2020 KSZ052-053-069>072-094>096-182000- /O.NEW.KICT.WI.Y.0019.201218T1600Z-201218T2000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Elk-Wilson-Neosho- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, and Chanute 237 AM CST Fri Dec 18 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. A few gusts to 50 mph may occur, especially in hilly areas that are more exposed. * WHERE...Marion, Chase, Butler, Greenwood, Woodson, Allen, Elk, Wilson and Neosho Counties. * WHEN...From 10 AM this morning to 2 PM CST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects, and may damage holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Martin
3 follow-up statements
803 WWUS73 KICT 181547 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 947 AM CST Fri Dec 18 2020 KSZ049-051-068-083-092-093-098>100-182000- /O.EXA.KICT.WI.Y.0019.201218T1600Z-201218T2000Z/ Saline-McPherson-Harvey-Sedgwick-Sumner-Cowley-Chautauqua- Montgomery-Labette- Including the cities of Salina, McPherson, Newton, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 947 AM CST Fri Dec 18 2020 ...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. A few gusts to 50 mph may occur, especially in hilly areas that are more exposed. * WHERE...Saline, McPherson, Harvey, Sedgwick, Sumner, Cowley, Chautauqua, Montgomery and Labette Counties. * WHEN...From 10 AM this morning to 2 PM CST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects, and may damage holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ052-053-069>072-094>096-182000- /O.CON.KICT.WI.Y.0019.201218T1600Z-201218T2000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Elk-Wilson-Neosho- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, and Chanute 947 AM CST Fri Dec 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. A few gusts to 50 mph may occur, especially in hilly areas that are more exposed. * WHERE...Marion, Chase, Butler, Greenwood, Woodson, Allen, Elk, Wilson and Neosho Counties. * WHEN...From 10 AM this morning to 2 PM CST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects, and may damage holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Butler
247 WWUS73 KICT 181938 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 138 PM CST Fri Dec 18 2020 KSZ049-051-182045- /O.CAN.KICT.WI.Y.0019.000000T0000Z-201218T2000Z/ Saline-McPherson- Including the cities of Salina and McPherson 138 PM CST Fri Dec 18 2020 ...WIND ADVISORY IS CANCELLED... Winds are no longer expected to reach advisory criteria. $$ KSZ052-053-068>072-083-092>096-098>100-182300- /O.EXT.KICT.WI.Y.0019.000000T0000Z-201218T2300Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 138 PM CST Fri Dec 18 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. A few gusts to 50 mph may occur, especially in hilly areas that are more exposed. * WHERE...Saline, McPherson, Harvey, Sedgwick, Sumner, Cowley, Chautauqua, Montgomery and Labette Counties. * WHEN...Until 5 PM CST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects, and may damage holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Butler
133 WWUS73 KICT 182206 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 406 PM CST Fri Dec 18 2020 KSZ052-053-068>072-083-092>096-098>100-182315- /O.CAN.KICT.WI.Y.0019.000000T0000Z-201218T2300Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 406 PM CST Fri Dec 18 2020 ...WIND ADVISORY IS CANCELLED... South to southwest winds have diminished and will continue to do so through the evening before shifting to the west and northwest behind a cold front tonight. Therefore the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:34 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 17, 11:34 PM CST, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1134 PM CST Thu Dec 17 2020 .SHORT TERM...(This evening through Sunday night) Issued at 240 PM CST Thu Dec 17 2020 Tonight: With increasing return flow developing tonight, still expect an early low temperature, with temperatures either quasi-steady or slowly rising later tonight. Some potential for low clouds north of snowpack. The lack of clear cut influx of low level moisture significantly reduces chances for fog, but some stratus is possible. Warmed temperatures a bit given anticipated winds. Friday: Gusty south winds that may flirt with advisory criteria still look on track for the eastern half of forecast area. Fairly extensive high clouds should develop across that area, with stratocumulus developing just west of the cirrus in the afternoon. Clouds will likely cause at least some interference with anticipated hot spot notification. High temperatures will warm a bit, especially given warm start, but extensive soil moisture and cold ground will likely hinder warmup. Friday night-Saturday: Sharp shortwave is still expected to traverse the area Friday night. Similar to previous runs, moisture is limited. Given decent dynamics the sprinkle/flurry mention still appears prudent, with better chances in far southeast KS late Friday and into Saturday morning. Sunday: Less clouds and light downslope flow will result in high temperatures several degree warmer than Saturday. . -Howerton .LONG TERM...(Monday through Thursday) Issued at 240 PM CST Thu Dec 17 2020 Warmup anticipated on Monday-Tuesday with increasing south flow. Depending on soil moisture, amount of snow lingering to the southwest and the amount of high clouds, temperatures could reach climb well into the 60s on one or both of those days, with a stray 70 possible if soils dry out enough by then. For Wednesday-Thursday, both GFS/ECMWF continue to push strong cold front across the area. Somewhat unexpected, ECMWF continues to be faster than the GFS with this front, but differences are not that great. The biggest difference would be high temperatures in southeast KS on Wednesday. NBM hourly temperatures were 3-5 degrees cooler than its high temperature due to the independent calculations. The cooler hourly temperatures were preferred. As previous shift alluded to, at face value, coldest guidance continues to keep daytime highs between 35-40. Of note, despite the relatively good agreement at the surface, the latest ECMWF/GFS have significant differences with upper pattern. ECMWF continue to show faster embedded shortwave in broad long wave over the conus, while GFS has a sharper longwave with axis lagging into the southwest us through Wednesday. This (and the intervening zonal flow) suggests high probability that details will need fine tuning over the next several days. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1130 PM CST Thu Dec 17 2020 VFR is anticipated through much of the TAF period although there is some concern that a transient period of stratus may develop across and immediately north of the snowpack to our southwest. As the nocturnal LLJ continues to strengthen tonight, LLWS will impact the region. Gusty southerly winds of 25 to 35 knots will develop during the day on Fri, peaking across south central Kansas relatively early in the day and across the Flint Hills and southeast KS during the afternoon hours. As the surface trough axis and cold front approach later in the day, southwest winds will begin to relax before shifting to the northwest after 00Z tomorrow and during the evening hours over southeast KS. We may see a few sprinkles as the trough axis moves across the area with a transient period of MVFR cigs across the Flint Hills and southeast KS during the evening hours on Friday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 30 48 29 45 / 0 0 10 0 Hutchinson 31 48 26 46 / 0 0 10 0 Newton 30 48 27 44 / 0 0 10 0 ElDorado 31 49 29 44 / 0 0 10 0 Winfield-KWLD 31 49 31 45 / 0 0 20 10 Russell 31 48 22 47 / 0 10 10 0 Great Bend 31 48 23 46 / 0 10 10 0 Salina 32 51 25 46 / 0 0 10 0 McPherson 30 49 25 45 / 0 0 10 0 Coffeyville 31 52 34 47 / 0 10 20 20 Chanute 31 51 33 45 / 0 10 20 10 Iola 31 51 32 44 / 0 10 20 10 Parsons-KPPF 32 51 34 46 / 0 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...MWM
Hazardous weather outlook, Dec 17, 3:07 PM CST, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 307 PM CST Thu Dec 17 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 307 PM CST Thu Dec 17 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Sustained south winds of 25 to 30 mph and gusts around 40 mph are forecast Friday. This will result in very high grassland fire danger east of I-35. There is a chance of flurries Friday night across the region. No accumulation is expected. Very high grassland fire danger is also forecast Tuesday afternoon across the Flint Hills and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.